Can Birth Control Lead to Higher Chances of Developing Gum Disease?
Gum disease can be caused by poor dental health or by hormonal changes. It may result from taking certain medications. Therefore, we often have to check the underlying cause of an infection before we proceed with a periodontal treatment plan.
Why You Should Always Inform Us about Your Use of Birth Control Pills
You should always let us know if you are taking oral contraceptives, as they contain hormones that can affect your periodontal health. To understand the reason for this, you have to review how hormonal changes affect the teeth and gums during the monthly menstrual cycle. During the menstrual cycle, women may experience oral changes that lead to swollen salivary glands, inflamed and swollen gums, or bleeding gums and canker sores. These symptoms result from menstruation gingivitis, and normally occur a day or two before a period begins and end after the period starts.
How Birth Control Products Can Affect Your Periodontal Health
If you take certain birth control pills with progesterone, you can also experience short-term gingivitis, especially during the first few months of taking the pills. Some of the new contraceptives have lower hormone concentrations. Therefore, this modification reduces the inflammatory response to dental plaque in the mouth. In addition, if you are taking antibiotics for periodontal therapy, it can impact the effectiveness of your birth control pills. Therefore, you need to make sure you completely inform us about what medicines or oral contraceptives you are taking, so we can best assist you with your periodontal therapy.
If you are taking oral contraceptives, make sure you tell us about their use when you schedule an exam and consultation. That way, we can establish the proper treatment plan for you. If you have not done so already, schedule a time for a comprehensive exam and consultation. Talk to our professional staff about your gum care needs today.